A member asked:

Can antibiotics cause congenital heart defects in my unborn child?

7 doctors weighed in across 4 answers
Dr. Marsha Davis answered

Specializes in Internal Medicine

Probably not: Each antibiotic should be considered individually.

Answered 12/20/2011

6.1k views

Thank
Dr. Bennett Werner answered

Specializes in Cardiology

Possilbly: It depends on the specific drug.

Answered 6/10/2015

5.6k views

Thank
Dr. Carlen Fifer answered

Specializes in

Likely no: There are a few medications that cause heart defects in the baby when a pregnant mother takes them. Most antibiotics have been studied and do not cause heart defects. However, it is always important to check with your OB before taking any medications when you are pregnant.

Answered 6/10/2014

4.7k views

Thank
Dr. Sarosh Batlivala answered

Specializes in Pediatric Cardiology

Possibly: Each medicine has specific risks in terms of causing birth defects. Some types--nitrofurantoins (one of multiple examples) which are used for UTIs--have been shown to be associated with fetal heart defects. This does NOT mean there is a direct cause and effect relationship though. Please discuss any specific concerns with your doctor/obstetrician.

Answered 6/2/2017

896 views

Thank

Related Questions

A member asked:

I think my child may have congenital heart defects. What would that mean?

13 doctors weighed in across 2 answers

Online Primary Care Doctors Accepting New Patients

$44 video appointments available today with a membership as low as $15/month

Book a Video Appointment
Ask your question
Didn't find what you're looking for?

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more.

Ask your question

Meet your new favorite doctor
...